Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 26, NWS Cheyenne, WY

August 18, 2020

NWS Cheyenne, WY issued this red flag warning at Aug 18, 2020, 3:39 PM MDT. It took effect at Aug 19, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2020, 3:39 PM MDT (21:39 UTC)
In effect from
Aug 19, 2020, 12:00 PM MDT
Expired
Aug 19, 2020, 7:47 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

348 
WWUS85 KCYS 182139
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
339 PM MDT Tue Aug 18 2020

...SIGNIFICANT DRY LIGHTNING EVENT LIKELY WEDNESDAY AFTERNOON...

WYZ301>303-305>310-191200-
/O.NEW.KCYS.FW.W.0026.200819T1800Z-200820T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Sierra Madre Range/Medicine Bow NF-Upper North Platte River Basin-
Snowy Range/Medicine Bow NF-Laramie Valley/Shirley Basin-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
339 PM MDT Tue Aug 18 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
DRY LIGHTNING FOR FIRE WEATHER ZONES 301, 302, 303, 305, 306, 
307, 308, 309, AND 310...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Wednesday. 

* AFFECTED AREA...Fire weather zone 301 through 310. 

* WIND...West to west northwest 15 to 20 gusting to 30 mph. Much
  stronger downburst winds with thunderstorms. Downburst winds to
  50 mph possible with thunderstorms.

* HUMIDITY...12 to 16 percent.

* HAINES...5 to 6.

* THUNDERSTORMS...Thunderstorms developing around noon time
  becoming most numerous during the afternoon. Very little
  rainfall expected with storms.

* HIGHEST THREAT...is located in the vicinity of the mountains
  across southeast Wyoming. The Laramie Range will see the highest
  coverage of afternoon thunderstorms.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
696 
WWUS85 KCYS 182143
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
343 PM MDT Tue Aug 18 2020

...SIGNIFICANT DRY LIGHTNING EVENT LIKELY WEDNESDAY AFTERNOON...

WYZ301>303-305>310-191200-
/O.CON.KCYS.FW.W.0026.200819T1800Z-200820T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Sierra Madre Range/Medicine Bow NF-Upper North Platte River Basin-
Snowy Range/Medicine Bow NF-Laramie Valley/Shirley Basin-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
343 PM MDT Tue Aug 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 301, 302, 303,
305, 306, 307, 308, 309, AND 310...

* AFFECTED AREA...Fire weather zone 301 through 303 and 305
  through 310

* WIND...West to west northwest 15 to 20 gusting to 30 mph. 
  Much stronger downburst winds with thunderstorms. Downburst 
  winds to 50 mph possible with thunderstorms. 

* HUMIDITY...12 to 16 percent.

* HAINES...5 to 6.

* THUNDERSTORMS...Thunderstorms developing around noon time 
  becoming most numerous during the afternoon. Very little 
  rainfall expected with storms.

* HIGHEST THREAT...is located in the vicinity of the mountains 
  across southeast Wyoming. The Laramie Range will see the 
  highest coverage of afternoon thunderstorms. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
151 
WWUS85 KCYS 191427
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
827 AM MDT Wed Aug 19 2020

...SIGNIFICANT DRY LIGHTNING EVENT LIKELY THIS AFTERNOON...

WYZ301>303-305>310-200200-
/O.CON.KCYS.FW.W.0026.200819T1800Z-200820T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Sierra Madre Range/Medicine Bow NF-Upper North Platte River Basin-
Snowy Range/Medicine Bow NF-Laramie Valley/Shirley Basin-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
827 AM MDT Wed Aug 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 301, 302,
303, 305, 306, 307, 308, 309, AND 310...

* AFFECTED AREA...Fire weather zone 301 through 303 and 305 
  through 310 

* WIND...West to west northwest 15 to 20 gusting to 30 mph. 
  Much stronger downburst winds with thunderstorms. Downburst 
  winds to 50 mph possible with thunderstorms.

* HUMIDITY...12 to 16 percent.

* HAINES...5 to 6.

* THUNDERSTORMS...Thunderstorms developing around noon time 
  becoming most numerous during the afternoon. Very little 
  rainfall expected with storms.

* HIGHEST THREAT...is located in the vicinity of the mountains 
  across southeast Wyoming. The Laramie Range will see the 
  highest coverage of afternoon thunderstorms.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
741 
WWUS85 KCYS 200147
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
747 PM MDT Wed Aug 19 2020

...CRITICAL FIRE WEATHER CONDITIONS THURSDAY ACROSS PARTS OF
CARBON COUNTY...

WYZ303-306-201200-
/O.CAN.KCYS.FW.W.0026.000000T0000Z-200820T0200Z/
/O.NEW.KCYS.FW.A.0021.200820T1700Z-200821T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Upper North Platte River Basin-
747 PM MDT Wed Aug 19 2020

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 303 AND 306... 

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS THIS 
EVENING FOR FIRE WEATHER ZONES 303 AND 306...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Thursday morning through
Thursday evening. The Red Flag Warning has been cancelled. 

* WIND...West to west northwest 15 to 20 gusting to 35 mph.  
 
* HUMIDITY...12 to 16 percent.

* HAINES...5 to 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

WYZ301-302-305-307>310-200300-
/O.CAN.KCYS.FW.W.0026.000000T0000Z-200820T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Sierra Madre Range/Medicine Bow NF-Snowy Range/Medicine Bow NF-
Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
747 PM MDT Wed Aug 19 2020

...RED FLAG WARNING IS CANCELLED FOR DRY LIGHTNING FOR FIRE 
WEATHER ZONES 301, 302, 305, 307, 308, 309, AND 310...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

Storms have ended across the area this evening. Thunderstorms are
no longer expected.

$$

WYZ304-201200-
/O.NEW.KCYS.FW.A.0021.200820T1700Z-200821T0200Z/
Southwest Carbon County-
747 PM MDT Wed Aug 19 2020

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONE 304...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Thursday morning through
Thursday evening. 

* AFFECTED AREA...Fire weather zone 304.

* WIND...West to west northwest 15 to 20 gusting to 35 mph.  
 
* HUMIDITY...12 to 16 percent.

* HAINES...5 to 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 18, 1:32 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 18, 1:32 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
132 PM MDT Tue Aug 18 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 128 PM MDT Tue Aug 18 2020

Tonight...The HRRR model suggests no more than isolated evening
thunderstorms on tap, which looks reasonable considering CAPE and
warm temperatures aloft. Could see a few strong thunderstorms
across the Nebraska Panhandle where CAPE will be locally higher.

Wednesday/Wednesday evening ...With slightly cooler temperatures
aloft, and the addition of increased low and mid level moisture, we
expect to see an areal increase of afternoon and evening
thunderstorms, mainly along a low level convergence axis from
Douglas to Cheyenne in the afternoon, then across the Nebraska
Panhandle in the evening where storms will transition to.

Thursday/Thursday night...Heights aloft continue to decrease, and
with adequate low and mid level moisture, we expect isolated to
scattered late day shower and thunderstorm coverage. Slightly cooler
compared to Wednesday.

.LONG TERM...(Friday through Tuesday)
Issued at 128 PM MDT Tue Aug 18 2020

Ridging aloft prevails Friday through Sunday, and with limited
low and mid level moisture, mostly dry conditions should prevail.
Zonal flow aloft prevails for Monday and Tuesday, with enough
moisture for at least isolated late day thunderstorms on Tuesday.
Temperatures will continue above climatological normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1123 AM MDT Tue Aug 18 2020

Looking like smoke has mixed out of the Laramie Valley this
morning improving visibility at KLAR above MVFR levels. VFR
conditions are expected for area terminals through the forecast
period. Northerly surface winds are expected through much of the
afternoon with the chance for VCTS over the Nebraska Panhandle,
especially near KSNY. Winds will calm back down this evening with
SCT to BKN mid-level clouds.

&&

.FIRE WEATHER...
Issued at 128 PM MDT Tue Aug 18 2020

An unusually hot and dry weather pattern continues with
widespread highs in the 90s and minimum RHs in the lower teens and
upper single digits. This is creating a favorable situation for
new fire starts given the fuels status. Despite this, fire weather
concerns should remain fairly low with winds below critical
thresholds. Increasing chances for thunderstorm activity through
Thursday. Any thunderstorms may produce gusty and erratic surface
winds, as well as frequent lightning. Dry thunderstorms do not
appear particularly likely with sufficient low-level moisture, but
storms will still be on the high-based side.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 18, 9:51 AM MDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
951 AM MDT Tue Aug 18 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-191600-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
951 AM MDT Tue Aug 18 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon and evening thunderstorms will be possible.
Severe thunderstorms are unlikely.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered thunderstorms are expected Wednesday afternoon,
primarily from Douglas to Laramie and Cheyenne, and Wednesday
evening across the Nebraska Panhandle.

Isolated afternoon and evening thunderstorms are forecasted for
Thursday and Monday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.